Texas, 2011Flash Flooding in Texas, August 13 to 14, 2011
August 13 to 14, 2011 · NWS SJT · 5 events in 1 county or zone
An outflow boundary from convection across North Texas produced heavy rain as it moved south across the Big Country during the night time. During the morning hours on August 13, the outflow boundary went stationary around San Angelo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from convection across North Texas produced heavy rain as it moved south across the Big Country during the night time. During the morning hours on August 13, the outflow boundary went stationary around San Angelo. As a weaker boundary from the south collided with the aforementioned boundary in a very moist atmosphere, extremely heavy rainfall of 3 to 8 inches fell across the City of San Angelo and resulted in flash flooding. On the morning of the 14th, more heavy rain formed and caused some flash flooding just north of San Angelo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 13, 6:20 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 13, 6:20 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
720 AM CDT SAT AUG 13 2011
.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY THE
KABI AND KSJT TERMINAL THROUGH 15Z...WITH MVFR/OCCASIONAL IFR
CONDITIONS POSSIBLE. VFR CONDITIONS EXPECTED ACROSS REMAINING
TERMINALS TODAY BUT SCATTERED CONVECTION MAY DEVELOP OVER THE
AREA THIS AFTERNOON. CB GROUPS SEEM REASONABLE FOR NOW DUE TO LOW
CONFIDENCE. COULD SEE SOME STRATUS DEVELOP OVER SOUTHERN TERMINALS
EARLY SUNDAY BUT CONFIDENCE TOO LOW TO MENTION AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 444 AM CDT SAT AUG 13 2011/
SHORT TERM...
AN OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION ALONG THE RED
RIVER CONTINUES TO MOVE SLOWLY SOUTH ACROSS THE BIG COUNTRY EARLY
THIS MORNING. SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING IN
AREAL COVERAGE IN ASSOCIATION WITH THIS FEATURE OVER THE NORTHERN
BIG COUNTRY...WITH ADDITIONAL DEVELOPMENT OCCURRING OVER FAR WESTERN
PORTIONS OF THE CONCHO VALLEY. LATEST NAM MODEL GUIDANCE EXPANDS
CONVECTION FARTHER SOUTH INTO THE CONCHO VALLEY AND HEARTLAND THIS
MORNING...WHILE THE RUC KEEPS THE BULK OF PRECIPITATION OVER THE BIG
COUNTRY. LATEST RADAR TRENDS SHOW VERY LITTLE SOUTHWARD PROGRESSION
AT THIS TIME...HOWEVER ADDITIONAL OUTFLOW BOUNDARIES AHEAD OF THE
CURRENT CONVECTION MAY RESULT IN A SOUTHWARD EXPANSION INTO THE
CONCHO VALLEY AND HEARTLAND THROUGH THE MORNING HOURS. FOLLOWED
CLOSER TO THE RUC WITH HIGHEST POPS ALIGNED NORTH OF A SAN ANGELO
TO BROWNWOOD LINE THIS MORNING. WILL CONTINUE TO MONITOR AND MAKE
NECESSARY REFINEMENTS IF NEEDED THROUGH THE MORNING HOURS. ABUNDANT
CLOUD COVER THIS MORNING SHOULD GIVE WAY TO PARTLY CLOUDY SKIES BY
AFTERNOON WITH HIGHS MAINLY IN THE MID AND UPPER 90S. ADDITIONAL
SHOWERS AND STORMS MAY DEVELOP THIS AFTERNOON DURING PEAK HEATING
SO KEPT SLIGHT POPS GOING INTO THE EARLY EVENING HOURS. LOWS TONIGHT
WILL BE MAINLY IN THE MID AND UPPER 70S.
LONG TERM...
A RETURN TO HOT AND DRY CONDITIONS CONTINUES TO BE INDICATED FOR
NEXT WEEK. THE UPPER HIGH WILL START BUILDING INTO TEXAS FROM NEW
MEXICO ON SUNDAY. DEPENDING ON HOW MUCH RAINFALL OCCURS TODAY AND
HOW EXTENSIVE IS THE COVERAGE...MAX TEMPERATURES ON SUNDAY MAY BE
HELD DOWN BY A FEW DEGREES...DUE TO EVAPOTRANSPIRATIVE EFFECTS.
THIS CAN BE EXAMINED LATER TODAY.
THE UPPER LEVEL HIGH WILL EXPAND EARLY NEXT WEEK AND BE
POSITIONED DIRECTLY OVER TEXAS. FOR THE MIDDLE TO LATE PART OF
TEH WEEK...UPPER HIGH WILL BECOME CENTERED OVER WESTERN NEW
MEXICO...BUT WILL STILL REMAIN IN CLOSE ENOUGH PROXIMITY TO BE
OUR DOMINANT WEATHER INFLUENCE.
SOME STRENGTHENING OF THE 850 MB THERMAL RIDGE IS INDICATED FOR
OUR AREA WEDNESDAY-FRIDAY. THIS SHOULD RESULT IN TEMPERATURES
A COUPLE OF DEGREES HOTTER THAN IN THE FIRST PART OF THE WEEK.
OVERALL...EXPECT HIGHS TO BE MOSTLY IN THE RANGE OF 100-105
DEGREES...WITH OVERNIGHT LOWS 75-80.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 95 75 101 77 101 / 50 20 10 10 0
SAN ANGELO 95 74 101 76 102 / 30 20 0 0 0
JUNCTION 96 74 100 75 100 / 20 20 0 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/24
Hazardous weather outlook, Aug 13, 5:22 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 AM CDT SAT AUG 13 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
622 AM CDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS MORNING...
POSSIBLY LINGERING INTO THIS AFTERNOON. THE STORMS WILL CONTAIN
FREQUENT LIGHTNING...VERY HEAVY RAIN...AND WIND GUSTS OF 35 TO 40
MPH. LOCALLY HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON ROADS
AND MAY RESULT IN MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Tom Green
- When
- August 13, 8:52 AM CST to 11:00 AM CST
- Where
- Tom Green County, 2.95 mi N of (Sjt)mathis Fld San to 2.56 mi ENE of (Sjt)mathis Fld San
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.412, -100.507
Flooding was reported at Pierce and Colorado Streets in San Angelo. The water had risen above the tires of the vehicles.
Flash Flood, Tom Green
- When
- August 13, 9:19 AM CST to 11:30 AM CST
- Where
- Tom Green County, 3.47 mi NNW of (Sjt)mathis Fld San to 2.65 mi E of (Sjt)mathis Fld San
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.417, -100.521
Two cars were stranded in water on Foster road which is located on the east side of San Angelo near the Department of Public Safety Office.
Flash Flood, Tom Green
- When
- August 13, 9:30 AM CST to 11:30 AM CST
- Where
- Tom Green County, 2.67 mi NNW of (Sjt)mathis Fld San to 2.47 mi NNE of Pecan Station
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.403, -100.523
More cars were reportedly stranded in deep water at College Hills and Sunset Avenue.
Flash Flood, Tom Green
- When
- August 13, 9:50 AM CST to 11:30 AM CST
- Where
- Tom Green County, 3.49 mi NNW of (Sjt)mathis Fld San to 2.53 mi NE of Pecan Station
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.416, -100.523
The flooded roads across the City of San Angelo resulted in several water rescues.
Flash Flood, Tom Green
- When
- August 14, 10:17 AM CST to 12:17 PM CST
- Where
- Tom Green County, 3.88 mi NNW of San Angelo S R Arpt to 3.62 mi WNW of San Angelo S R Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.620, -100.450
Flooded roads were reported in Quail Valley with two streets barricaded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011$200,000 · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342234, 342236, 342238, 342239, 342240.